Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Taking sertraline, lorazepam and respirdal for dysmthisa, PTSD, major depression and anxiety

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
How do I help my son who is 28 and living alone for the first time, is diagnosed with dysmthisa, PTSD, major depression and anxiety. Our access to mental health professionals is very, very limited and attempts to get him in therapy and even seeing a competent psychiatirst haven't been successful. The therapists are always suddenly not at the clinic any more and the psychiatrist quit and no replacement has been found. He takes Sertraline 200 mg every morning, Abilify 2 mg every morning, Lorazepam 0.5mg at bed time and Respirdal 3mg and bedtime
Posted Sat, 11 May 2013 in Mental Health
Answered by Dr. Jonas Sundarakumar 54 minutes later
Hello and welcome to Healthcare Magic. Thanks for your query.

I understand your concern for your son who seems to be suffering from multiple psychiatric issues. He is also on a combination of different types of medication: Sertraline is an anti-depressant / anti-anxiety medication; Lorazepam is an anti-anxiety / sedative medication; Risperidal (Risperidone) and Abilify (Aripiprazole) are anti-psychotic medication.

Some of the medication that he is on don't seem to corelate with the diagnoses which you have mentioned. For example, he is on two anti-psychotic medication and it is quite uncommon to need two anti-psychotics unless there is a psychotic disorder or prominent psychotic symptoms (like delusions or hallucinations) associated with major depression. So, in my opinion, the first and most important step in management, especially when there are multiple problems, is a proper evaluation and establishing the correct diagnosis.

Secondly, for problems like dysthymia, PTSD, anxiety, etc. medication alone may not be sufficient to give good results. A combination of the optimum doses of medication and psychological therapies would be essential. But this would require competant and dedicated therapists (which seem to be a major limitation in your situation).

Thirdly, such kind of psychiatric disorders need long term treatment and regular follow-up. Often treatment is not a one-time decision but an ongoing process, where medication may need to be altered on-and-off and treatment strategies need to be flexible and modifiable.

I can understand that your current situation with regard to mental health services available is very difficult. In such a scenario, my suggestion would be to see a good psychiatrist at least once (maybe someone in a different place or a private psychiatrist), so that your son can have a proper evaluation and the correct diagnoses can be established. Once this is done and the appropriate medication is started, then further treatment / follow-up can be continued with his local doctors itself. I think putting him on the correct medication is very important because you don't seem to be having much of an opportunity for any professional therapies or any other support services. Liaising with any local social service organizations or NGOs or other support groups may also provide a source of support and encouragement to your son.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor